Minnesota, 2010Flash Flooding and Damaging Winds in Minnesota, August 10, 2010
August 10, 2010 · NWS FSD · 5 events in 2 counties and zones
Thunderstorms produced damaging winds, and heavy rain which produced flash flooding, in Rock and Nobles Counties in southwest Minnesota during the early morning of August 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds, and heavy rain which produced flash flooding, in Rock and Nobles Counties in southwest Minnesota during the early morning of August 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 7:35 PM CST, 8 hours 25 minutes earlier.
Area forecast discussion, Aug 9, 7:35 PM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT MON AUG 9 2010
.DISCUSSION...
NOT MUCH CHANGE TO FCST OTHER THAN MINOR TIMING TWEAKS FOR LATER
TONIGHT. S/W LIFTING NEWD OUT OF CO TRIGGERING SCT TRW ACRS WRN NEB.
LATEST HRR MODEL CONTINUES TO DEVELOP THIS CONVECTION AND LIFT IT
NEWD DURING THE NIGHT. BASED ON SPEED...LOOKS LIKE CONVECTION WUD
NOT REACH SWRN CWA UNTIL 07Z OR 08Z AT THE EARLIEST AND PBLY NOT
REACHING I29 UNTIL CLOSE TO 12Z. AM NOT REALLY EXPECTING SVR
WX...WITH HEAVY RAIN THE MAIN THREAT. PWAT VALUES OF 1.5 TO 2.0
INCHES PROGGED ACRS CWA LATER TONIGHT AND TUES MORN SO SUFFICIENT
ENOUGH FOR LOCALLY HEAVY RAINS. SO WL KEEP FFA IN EFFECT.
OTHERWISE..SHUD AGAIN BE A WARM AND HUMID NIGHT WITH SFC DPS IN THE
70S.
&&
AVIATION...
AREA OF STRATUS CONTINUES TO WORK NORTHWARD FROM KSUX TO JUST SOUTH
OF KFSD...AND GUIDANCE POINTING TOWARD MVFR CIGS PERSISTING OVER
THESE AREAS THROUGH MUCH OF THE NIGHT...WITH OCCASIONAL BREAKS
POSSIBLE. AS WINDS DIE OFF...COULD ALSO SEE VISIBILITIES DROP INTO
THE UPPER END MVFR RANGE AT KFSD/KSUX AFTER 09Z WITH ABUNDANT LOW
LEVEL MOISTURE. SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM
SOUTHWEST TO NORTHEAST LATE TONIGHT...AFFECTING TAF SITES AFTER 12Z
ON TUESDAY WITH TEMPORARY REDUCED VISBYS/CIGS IN HEAVIER STORMS. /JM
&&
.PREVIOUS DISCUSSION..
BAND OF CUMULUS DEVELOPING IMMEDIATELY NORTH OF A STRATUS FIELD
ACROSS NORTHWEST IOWA LATE THIS AFTERNOON. AIRMASS IS EXPECTED TO
WARM NEAR CONVECTIVE TEMPERATURE IN THE UPPER 80S AND MAY BE ABLE TO
DEVELOP A FEW THUNDERSTORMS THIS EVENING. STORM DEVELOP WOULD BE
AIDED SLIGHTLY BY RIGHT REAR QUADRANT OF UPPER LEVEL JET STREAK OVER
THE GREAT LAKES REGION. LOW LEVEL JET DEVELOPS THIS EVENING WITH THE
FOCUS ALONG THE I-80 CORRIDOR. EXPECT STORMS TO DEVELOP THERE MUCH
OF THE NIGHT...AND THEN BEGIN TO DEVELOP ACROSS SOUTH CENTRAL SOUTH
DAKOTA AFTER 06Z AS SHORTWAVE OVER EASTERN COLORADO LIFTS TO THE
NORTHEAST. WITH OVER 2 INCHES OF PRECIPITABLE WATER ON THE OAX
SOUNDING AND ABR BETWEEN THE 75TH AND 99TH PERCENTILE...ANY STORMS
THAT DO DEVELOP IN THIS EXTREMELY MOIST ENVIRONMENT WOULD PRODUCE
HEAVY RAINFALL. HAVE THEREFORE ISSUED A FLASH FLOOD WATCH IN AREA
THAT WILL SEE THE GREATEST CHANCE FOR RAIN FOR LATE TONIGHT. LOW
TEMPERATURES WILL BE IN THE LOW TO MID 70S. /BT
ON TUESDAY...LOOKS RATHER STORMY FOR MANY LOCATIONS. BOTH THE NAM
AND GFS POINT AT THE SHRTWV MOVG FM SW TO NE...PRIMARILY IN THE
MORNING AND INTO EARLY AFTERNOON AND AFFECTING THE NW HALF OF OUR
CWFA. SO THE FLASH FLOOD WATCH WAS ISSUED WITH THE THOUGHT OF
POTENTIAL FOR THE HEAVIEST RAINFALL...JUXTAPOSED WITH THE LOWEST FFG
VALUES. THE WAY THE WAVE IS PROJECTED TO MOVE...MUCH OF NW IA AND
EXTREME SERN SD MAY NOT RECEIVE THAT MUCH RAINFALL WHERE CONDITIONS
ARE SATURATED. AND IN OUR FAR NRN ZONES COUPLED WITH MUCH OF SW
MN...HEAVY RAIN COULD FALL TUESDAY BUT CONDITIONS HAVE BEEN DRIER
LATELY. SO THEY CAN TAKE SOME RAINFALL. FOR PLACEMENT AND TIMING...
MAINLY FOLLOWED THE 12Z RUNS OF THE GEM REGIONAL...ECMWF AND GFS WHO
WERE ALL PRETTY CLOSE. THE NAM WAS AN OUTLIER IN ALL REGARDS AND NOT
FOLLOWED EXCEPT FOR MAX TEMPS. E OF THE JAMES RIVER...KEPT TEMPS
CLOSER TO THE COOLER MET GUIDANCE DUE TO INCREASED CLOUD COVER AND
RAIN POTENTIAL FOR AT LEAST PART OF THE DAY. HEAT INDEX VALUES COULD
REACH HEAT ADVY CRITERIA FOR AREAS NEAR SIOUX CITY TO STORM LAKE
WITH 105 TO 110 DEGS POSSIBLE. BUT DID NOT PULL THE TRIGGER ON THIS
HEADLINE RIGHT NOW DUE TO SOME UNCERTAINTY ABOUT THE AMOUNT OF CLOUD
COVER IN THOSE AREAS IN THE AFTERNOON.
TUE NIGHT...THE AFOREMENTIONED SHRTWV EXITS THE ERN PARTS OF OUR FA
RATHER QUICKLY. FUTURE FCSTS MAY HAVE TO ELIMINATE THE POPS MORE
QUICKLY IN OUR EAST...ESP AFTER MIDNIGHT. NOT REAL CONFIDENT THAT
ANYTHING WILL HAPPEN AT ALL BY THAT TIME. WED AND WED NIGHT STILL
LOOK PRETTY QUIET UNDER SHORTWV RIDGING...WHICH SHOULD KEEP THIS FA
DRY. HOWEVER IT WL BE VERY WARM AND HUMID AGAIN ON WED.
THINGS BECOME UNSETTLED AGAIN ON THURSDAY IN ADVANCE OF THE NEXT
SHRTWV MOVG ACROSS THE NRN PLAINS. UNCERTAINTY EXISTS AS TO THE
EXACT WHERABOUTS OF ANY POTENTIAL LOW LEVEL BOUNDARIES...INCLUDING
THE PRIMARY SFC FRONT. ATTM...IT LOOKS AS THO THE MAIN SFC FRONT
WILL STILL BE WEST AND NORTH OF OUR FA. ONLY SMALL POPS ARE
WARRANTED DURING THE DAY ON THURSDAY...OOZING EWD DURING THE
AFTERNOON WITH THE BEST CHCS FOR TSRA IN OUR WRN ZONES. THEN THUR
NIGHT...WE DEFINTELY HAVE THE POTENTIAL FOR ANOTHER MCS TO MOVE
ACROSS THE FA WITH EXACT TIMING AND SPATIAL DETAILS TO BE WORKED OUT
LATE.
IN THE EXTENDED FRIDAY THRU MONDAY...LOOKS LIKE A MAJOR PATTERN
SHIFT WL BE UNDERWAY WHICH WL BRING THE UPPER FLOW OUT OF CANADA
INSTEAD OF THE WRN CONUS WHICH IS AN UNSTABLE FLOW. A SFC FRONT WL
MOVE THRU THIS FA ON FRIDAY OR FRI EVENING WHICH WL BEGIN TO USHER
IN THE COOLER AND MORE STABLE AIR...DRIER ALSO. WITH THIS
FROPA...RAINFALL CHCS ARE ONCE AGAIN GOOD FRIDAY NIGHT...WITH
QUIETER WX AFTER THAT. IT APPEARS WITH VARYING DEGREES OF MODEL
VARIANCE...THAT A HUDSON BAY LOW WL THEN SETUP LATE THIS WEEKEND AND
EARLY NEXT WEEK KEEPING THIS FA IN THE NW FLOW ALOFT. THEREFORE
HUMIDITY VALUES WL BE MUCH MORE PLEASANT THAN THIS WEEK AND SEASONAL
TEMPERATURES. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON FOR IAZ001.
MN...FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON FOR MNZ097-098.
NE...NONE.
SD...FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON FOR SDZ054>056-060>062-065>069.
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
SDZ050-052-053-057>059-063-064.
&&Hazardous weather outlook, Aug 9, 3:25 PM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT MON AUG 09 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
425 PM CDT MON AUG 09 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST ACROSS THE AREA
LATE TONIGHT AND TUESDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...A FEW STORMS MAY PRODUCE WIN GUSTS TO 50 MPH
LATE TONIGHT OVER SOUTH CENTRAL SOUTH DAKOTA.
FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. MINOR RIVER FLOODING IS ALSO OCCURRING OVER
PARTS OF THE VERMILLION RIVER NEAR WAKONDA...AND ON THE LITTLE
SIOUX RIVER NEAR LINN GROVE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE POTENTIAL FOR LOCALLY HEAVY RAINFALL ON TUESDAY...
ESPECIALLY IN AREAS ALONG AND NORTH OF INTERSTATE 90. WHILE THERE
IS A SMALL CHANCE FOR SEVERE STORMS...MOST STORMS WILL BE NON
SEVERE.
THERE WILL BE CHANCES FOR THUNDERSTORMS AGAIN LATER THURSDAY
THROUGH FRIDAY NIGHT. THERE COULD BE A FEW SEVERE STORMS...BUT A
GREATER THREAT WILL AGAIN BE AREAS OF LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 10, 3:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM FLASH FLOOD 3 SE SIOUX FALLS 43.51N 96.69W
08/10/2010 MINNEHAHA SD TRAINED SPOTTER
1 FOOT OF WATER IN INTERSECTION OF 26TH AND ALPINE.
&&
JCHAPMANThunderstorm Wind, Rock
- When
- August 10, 4:00 AM CST
- Where
- Rock County, 2.12 mi ENE of Manley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.590, -96.410
Thunderstorm winds caused tree damage, including up to 2 inch diameter branches blown down.
Flash Flood, Rock
- When
- August 10, 4:52 AM CST to 5:49 AM CST
- Where
- Rock County, 3.57 mi E of Luverne Arpt to 1.65 mi SSE of Hardwick
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.620, -96.160
Heavy rain caused flash flooding of numerous roads, including parts of U.S. Highway 75. Several low areas including some yards were flooded, as well as small streams in the area. Some of the flooded roads were in Blue Mound State Park.
Flash Flood, Rock
- When
- August 10, 5:00 AM CST to 5:49 AM CST
- Where
- Rock County, 2.3 mi NNW of Hills to 2.88 mi SSE of Bruce
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 43.560, -96.390
Heavy rain caused flash flooding of several low lying areas including fields, yards, and some roads.
Thunderstorm Wind, Nobles
- When
- August 10, 5:00 AM CST
- Where
- Nobles County, Lismore
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.750, -95.950
Thunderstorm winds blew down tree branches and power lines, with resulting power outages.
Thunderstorm Wind, Nobles
- When
- August 10, 5:06 AM CST
- Where
- Nobles County, Rushmore
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.620, -95.800
Thunderstorm winds caused tree damage, including a few trees blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Tornado and Flash Flood in North Dakota, August 10 to 11, 2010$15,000 · EF2 · 2 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flood in Illinois, August 10, 2010$50,000 · 1 event
- Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010$30,000 · 59 kt wind · 9 events
- Heat in Kentucky, August 10, 201026 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257124, 257126, 257127, 257128, 257129.